Last week I noticed that my right hip was a bit more numb that usual. As one of my more strange chemo side effects, my hip and outer thigh has been numb on and off for the past 4 months. Starting on Wednesday night, it started to get painful. By Thursday, even my clothes were incredibly painful.
I have been incredibly mindful of my risk for shingles due to being immunocompromised. Shingles are the adult manifestation of the chicken pox virus that cling to one of your nerves, causing pain and a rash. My oncologist gave me heavy duty anti-virals to fight against shingles, but also said that if the rash had not appeared by Sunday that we would need to reevaluate.
Well, it’s now Saturday night and there is no rash, but my skin is still just as painful.
The other option is that it’s some form of nerve damage. I’ve had peripheral neuropathy in my hands and feet, making them numb and at times painful. Normally chemo only effects these peripheral nerves. However, that doesn’t mean that it can’t damage other nerves. I honestly don’t know what my options are if I have true nerve damage in my hip or how long the pain would be expected to last.
Basically, it feels like the worst sunburn being poked at constantly. When something ACTUALLY touches the skin, it’s mindnumbing, blinding pain.
I’ve been alternating ibuprofen and percocet, with cold compresses made up of dissolved aspirin and aloe vera gel on the skin. These barely seem to take the edge off.
Beyond anything else physically that I have faced over the course of treatment, this pain is by far the worst. It is making it hard to sleep, but also giving me even more emotional fatigue since it’s such a mental exercise to try to meditate the pain away.